Virginia, 2005

Winter Storm and High Wind in Virginia, December 9, 2005

December 9, 2005 · NWS RNK · 14 events in 13 counties and zones

This storm brought significant ice accumulation of a quarter to a half inch of ice to southwest Virginia. Across Bath county, 5 inches of snow and sleet fell.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A winter storm produced a mixture of snow, sleet and freezing rain across southwest Virginia on the morning of 9th of December.This storm brought significant ice accumulation of a quarter to a half inch of ice to southwest Virginia. Across Bath county, 5 inches of snow and sleet fell. Virginia State police reported several vehile accidents in Campbell, Amherst, and Tazewell counties. High winds downed trees in Grayson county along Routes 276 and 274.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 9, 12:30 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 9, 12:30 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 AM EST FRI DEC 9 2005

.AVIATION...

WINTRY MIX AFFECTING THE AREA EARLY THIS MORNING WITH MAINLY A
FREEZING RAIN/SLEET EVENT FOR THE TAF LOCALES. TEMPS MAY WARM
ENOUGH AT TIMES TO MAKE IT LIQUID RAIN INVOF DAN BUT WITH CURRENT
TEMP AT 30...THAT IS MARGINAL SO LEFT FZRA PREDOMINANT PTYPE. LIFR
CIGS WILL QUICKLY GIVE WAY TO VFR BETWEEN 1030Z AND 12Z...AS THIS
SYSTEM QUICKLY EXITS. GUSTY WEST WINDS WILL FOLLOW FOR MOST OF
THE DAY...ESPECIALLY IN THE MOUNTAINS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 902 PM EST THU DEC 8 2005)

SHORT TERM (REST OF TONIGHT)...

NOT A LOT OF CHANGE TO GOING FORECAST THIS EVENING WITH INIT BAND
OF MIXED PRECIP ROLLING ACROSS THE BLUE RIDGE AND NEXT MAIN
FRONTAL LOBE AXIS TO MOVE THRU 03-07Z. LOOKS LIKE BIGGEST PROBLEM
WILL BE WITH FREEZING RAIN AS VAD SHOWS SOUTHERLY JET INCREASING
AND MAPS SOUNDINGS SUPPORT AN INCREASING WARM NOSE UNTIL FROPA
LATE. ALTHO THE UPPER SYSTEM AND SE COASTAL LOW ARE DISJOINTED
ATTM...APPEARS ENOUGH QPF WITH THE FRONTAL LOBE TO REACH WARNING
CRITERIA WHERE PRECIP IS MAINLY FZRA. THIS SUPPORTS KEEPING THE
ONGOING WARNING WHERE IN PLACE ALTHO FAR SE ZONES WHERE ONLY HAVE
AN ADVISORY ARE OF CONCERN AS QPF MAY END UP HIGHER THERE. THUS
WILL UPDATE TO CHANGE FLAVOR TO MORE OF A ICING SCENARIO WITH A
QUICK HALF INCH POSSIBLE EXCEPT FAR N WHERE COLD AIR MAY HANG IN
LONGER. WILL ALSO BOOST WINDS TO NEAR ADVISORY LEVELS BLF AREA
WHERE HAVE ALREADY SEEN SE WIND GUSTS TO OVER 40 MPH. EXPECT
HIGHER WIND SPEEDS WONT WORK THRU THE COLD AIR DOWN IN NW NC UNTIL
THE FRONT GOES THRU LATE SO WILL CONTINUE GOING WARNING FOR LATER
TONIGHT. LOW TEMPS LOOK ON TRACK WITH READINGS LIKELY STAGNANT OR
RISING SOME IN THE NEXT FEW HOURS BEFORE CAA KICKS BACK IN BY
DAYBREAK. &&

PREVIOUS DISCUSSION...
(ISSUED 626 PM EST THU DEC 8 2005)

AVIATION...

VFR AND MVFR CONDITIONS WILL DROP TO IFR/LIFR IN WINTRY
MIXTURE OF SNOW...SLEET...FREEZING RAIN AND RAIN TONIGHT INTO FRIDAY
MORNING. WINTER PCPN WILL END AROUND 12Z IN THE EAST...WITH
UPSLOPE SNOW SHOWERS CONTINUING FRIDAY MORNING IN SOUTHEAST WEST
VIRGINIA. ALL TAF SITES WILL IMPROVE TO VFR CONDITIONS ON
FRIDAY AFTERNOON.

POOR FLYING CONDITIONS EXPECTED WITH LOWERING OF CEILING AND
VISIBILITIES...MOUNTAINS OBSCURATION...AND ICING.

KFCX 88D SHOWED PCPN WITH ISENTROPIC LIFT AROUND 290
SLOWLY INCREASING THIS EVENING. PCPN WILL DEVELOP ACROSS MOST
TAF SITES BY 06Z. ACCUMULATING SNOW...SLEET AND ICE EXPECTED.
STRONG 85H JET WILL ROTATE ACROSS REGION TONIGHT. LOW PRESSURE
WILL LIFT NORTHEAST TO OFF THE NORTH CAROLINA COAST BY 12Z THEN
OFF THE NEW JERSEY COAST BY END OF THE PERIOD.

PREVIOUS DISCUSSION...
(ISSUED 356 PM EST THU DEC 8 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY)...

DEEP MOISTURE STILL COMES IN BETWEEN 18-00Z THIS AFTERNOON...BUT IT
LOOKS LIKE ANY PRECIPITATION WILL HOLD OFF IN THE SOUTHWEST COUNTIES
UNTIL AFTER 20Z. TIMING STILL HAS THE EVENT ENDING AROUND 12Z IN THE
EAST...WITH UPSLOPE SNOW SHOWERS CONTINUING FRIDAY MORNING IN
SOUTHEAST WEST VIRGINIA. EXPECT ONE BATCH OF PRECIPITATION TO CROSS
MAINLY THE NORTHWEST HALF OF THE COUNTY WARNING AREA (CWA) BETWEEN
21-03Z THEN A MORE WIDESPREAD AREA OF PRECIPITATION BETWEEN 06-12Z
WHEN THE ISENTROPIC LIFT IS THE STRONGEST.

THE TEMPERATURE PROFILE AND QUANTITATIVE PRECIPITATION AMOUNT ARE
THE CRITICAL ELEMENTS FOR THE NEXT 18 HOURS. FOR TEMPERATURE...NAM
REMAINS VERY AGRESSSIVE BRINGIN WARM AIR IN ALOFT...UP TO +8 AT 850
MB BY 09Z TNGT...AND ALSO HOLDS IN A STRONG SURFACE WEDGE OF HIGH
PRESSURE. GFS INITIALIZED BETTER WITH THE UPSTEAM SOUNDINGS AT BNA
AND GSO. WILL START WITH A GFS PROFILE AND TRANSITION TO FREZZING
RAIN EVEN IN THE NORTH TONIGHT...BUT NOT AS FAST AS ON THE NAM.

GFS HAS TONED DOWN THE PRECIPITATION AMOUNTS. ONE QUARTER TO ONE
HALF INCH LIQUID EQUIVALENT LOOKS REASONSLE WITH SLIGHTLY HIGHER
AMOUNTS IN THE NORTH CAROLINA PIEDMONT COUNTIES AND SOUTHEAST WEST
VIRGINIA.

SO HAVE FINE TUNED THE AREA OF THE WARNING TO THE NEW RIVER VALLEY
THROUGH ROANOKE AND LYNCHBURG.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

NOT MANY CHANGES NEEDED TO GOING FCST. SYSTEM DEPARTING FRIDAY WILL
ALLOW HIGH PRESSURE TO BUILD EAST ACRS THE AREA...WITH TEMPS
REMAINING ON THE COOL SIDE DESPITE WARMING ALOFT. ANY UPSLOPE SHSN
OVR WEST VA COUNTIES SHOULD WANE QUICKLY AT THE START OF THE FCST
PERIOD AS MOISTURE IS PRACTICALLY NONEXISTENT. NEXT SYSTEM OF NOTE
WILL APPROACH THE REGION SUNDAY AS UPR TROF DIGS THRU THE UPR
MIDWEST INTO THE MID ATLANTIC AREA. THIS WILL DRIVE ANOTHER COLD
FRONT THRU THE AREA SOMETIME LATE SUNDAY/EARLY MONDAY...WITH THE
POTENTIAL FOR A FEW SNOW SHOWERS WITH THE FROPA GIVEN PROGGED DECENT
FRONTOGENESIS. POTENTIAL CERTAINLY THERE FOR THE SYSTEM TO DIG A BIT
MORE THAN PROGGED CURRENTLY AS TROF IS ON THE HEELS OF POTENT 130+KT
JET ALOFT...HICH WOULD BRING A SLIGHTLY BETTER CHANCE FOR PRECIP OVR
THE AREA.

OTHERWISE...SETUP APPEARS FAVORABLE FOR A PERIOD OF UPSLOPE SNOW
SHOWERS OVER WESTERN AREAS THRUGH EARLY TUES AS MOISTURE APPEARS
SUFFICIENT AND FLOW IS OUT OF THE NORTHWEST FROM FAVORED SOURCE
REGION. CONFIDENCE TOWARD THE END OF THE PERIOD IS LOW AS LATEST GFS
SHOWS PATTERN RELOADING WITH TROF DIGGING THRU THE PLAINS AND
CYCLOGENESIS TAKING PLACE OVER THE SOUTHEAST. GIVEN PLENTY OF TIME
FOR THINGS TO CHANGE HAVE GONE WITH 20 POPS FOR THE POTENTIAL WITH
THIS SYTEM ALTHOUGH LATEST CANADIAN ALSO NOW HINTS AT THE
POSSIBILITY FOR MORE PRECIP. DEFINITELY SOMETHING TO WATCH AS
PATTERN REMAINS ACTIVE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FOR VAZ015-019-020-058-059 UNTIL 9 AM
     FRIDAY.
  ...HIGH WIND WARNING FOR VAZ015 FROM 4 AM FRIDAY TO 4 PM FRIDAY.
  ...WINTER STORM WARNING FOR VAZ010>014-016>018-022>024-032>035-
     043>047 UNTIL 9 AM FRIDAY.
NC...HIGH WIND WARNING FOR NCZ001-018 FROM 4 AM FRIDAY TO 4 PM
     FRIDAY.
  ...WINTER WEATHER ADVISORY FOR NCZ001>006-018>020 UNTIL 9 AM
     FRIDAY.
WV...WINTER WEATHER ADVISORY FOR WVZ042>045 UNTIL 9 AM FRIDAY.
&&

05
Hazardous weather outlook, Dec 8, 4:30 PM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EST THU DEC 8 2005

VAZ010>014-016-017-022>024-032>035-043>047-058-059-091130-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 PM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND SLEET WILL DEVELOP EARLY THIS EVENING...THEN CHANGE TO
MOSTLY FREEZING RAIN BEFORE ENDING SHORTLY AFTER MIDNIGHT. UP TO AN
INCH OF SNOW AND SLEET ARE POSSIBLE BEFORE PRECIPITATION MIXES WITH
AND CHANGES TO FREEZING RAIN. THEN BETWEEN A QUARTER INCH AND A HALF
INCH OF ICE IS EXPECTED IN MOST AREAS BEFORE PRECIPITATION ENDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW AND ICE REPORTS ARE
REQUESTED.

VAZ018>020-WVZ042>045-091130-
CRAIG-ALLEGHANY-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
430 PM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SNOW AND SLEET WILL DEVELOP THIS EVENING. SNOW MAY MIX WITH OR
CHANGE TO FREEZING RAIN OVERNIGHT BEFORE ENDING. 1 TO 4 INCHES OF
SNOW IS EXPECTED ALONG WITH SOME LIGHT ICE ACCUMULATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW AND ICE REPORTS ARE
REQUESTED.

NCZ002>006-019-020-091130-
ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
430 PM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SLEET AND SOME SNOW WILL DEVELOP EARLY THIS EVENING...THEN
CHANGE TO A PERIOD OF FREEZING RAIN AS SURFACE TEMPERATURES DROP TO
THE FREEZING POINT. SOME LIGHT ICE ACCUMULATION IS LIKELY ON
ELEVATED SURFACES AND ON BRIDGES AND OVER-PASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF WINTRY
PRECIPITATION IS REQUESTED.

NCZ001-018-VAZ015-091130-
ASHE-WATAUGA-GRAYSON-
430 PM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

RAIN...SLEET AND SNOW WILL DEVELOP EARLY THIS EVENING...THEN CHANGE
TO FREEZING RAIN AS SURFACE TEMPERATURES DROP BELOW FREEZING. SOME
LIGHT ICE ACCUMULATION IS LIKELY ON MOST SURFACES...INCLUDING
BRIDGES...OVER-PASSES AND SOME ROADWAYS BEFORE PRECIPITATION ENDS OR
CHANGES TO RAIN.

SOUTH WINDS WILL INCREASE THIS EVENING...THEN SHIFT TO THE WEST
NORTHWEST AFTER MIDNIGHT BEHIND A STRONG COLD FRONT. SUSTAINED
WINDS OF 20 TO 35 MPH WITH GUSTS TO NEAR 60 MPH ARE POSSIBLE INTO
FRIDAY MORNING. THEREFORE A HIGH WIND WARNING IS IN EFFECT FOR THE
REGION LATE TONIGHT THROUGH FRIDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOW/ICE OR
WIND DAMAGE IS REQUESTED.

VAZ007-009-091130-
TAZEWELL-SMYTH-
430 PM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A BRIEF
PERIOD OF LIGHT SNOW OR SLEET IS POSSIBLE THIS EVENING BEFORE
PRECIPITATION CHANGES TO RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 8, 8:20 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EST THU DEC 8 2005

VAZ018>020-022>024-033>035-090300-
CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-
INCLUDING THE CITIES OF...NEW CASTLE...CLIFTON FORGE...
HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...ROCKY MOUNT...
BEDFORD...AMHERST
820 PM EST THU DEC 8 2005

...MIXED PRECIPITATION CROSSING THE BLUE RIDGE...

A BAND OF MIXED SLEET AND FREEZING RAIN WILL CONTINUE TO MOVE EAST
ACROSS THE BLUE RIDGE AND INTO THE FOOTHILLS THIS EVENING. MANY
LOCATIONS ARE BELOW FREEZING AND WITH THE COLD ROAD
SURFACES...ROADWAYS WILL QUICKLY BECOME ICE COATED AND VERY
SLIPPERY THROUGH 10:00 PM. ANY SNOW OR SLEET ACCUMULATION SHOULD
BE LIGHT WITH MOST SPOTS SEEING A QUICK ONE TENTH TO ONE QUARTER
INCH OF ICE ACCRETION IN THE NEXT COUPLE OF HOURS. MOTORISTS ARE
ADVISED TO USE EXTREME CAUTION IF TRAVELING TONIGHT AND SHOULD
ONLY VENTURE OUT IF NECESSARY.
Special weather statement, Dec 8, 8:58 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EST THU DEC 8 2005

NCZ001-002-018-VAZ007-009>017-WVZ042>045-090400-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...BLUEFIELD...
HINTON...UNION...LEWISBURG
858 PM EST THU DEC 8 2005

...MORE MIXED PRECIPITATION HEADING INTO THE AREA...

ANOTHER ROUND OF MIXED FREEZING RAIN...SLEET AND SOME SNOW WILL
TRACK QUICKLY EAST ACROSS THE INTERSTATE 77 CORRIDOR REACHING THE
BLUE RIDGE WELL BEFORE MIDNIGHT. THE MAJORITY OF THE PRECIPITATION
IS EXPECTED TO FALL IN THE FORM OF FREEZING RAIN ALONG AND SOUTH
OF HIGHWAY FOUR SIXTY...WITH MORE SNOW AND SLEET ACROSS THE
GREENBRIER VALLEY OF WEST VIRGINIA. GIVEN THAT MOST LOCATIONS ARE
BELOW FREEZING...A QUICK ACCUMULATION OF ICE IS LIKELY ESPECIALLY
ON ELEVATED SURFACES WHERE UP TO ONE QUARTER INCH OF ICE COULD
OCCUR THROUGH 11:00 PM. MOTORISTS SHOULD USE EXTREME CAUTION IF
PLANNING TO TRAVEL ACROSS THE MOUNTAINS TONIGHT. MANY ROADS WILL
BE ICE COVERED AND TREACHEROUS FOR DRIVING.
Special weather statement, Dec 8, 10:12 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 PM EST THU DEC 8 2005

NCZ003>005-019-020-VAZ018>020-022>024-032>035-043>047-090500-
SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-CRAIG-ALLEGHANY-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...
FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX
1012 PM EST THU DEC 8 2005

...SIGNIFICANT WINTRY PRECIPITATION WILL RETURN BY MIDNIGHT...

LIGHT FREEZING DRIZZLE WILL GIVE WAY TO MORE MIXED
SLEET...FREEZING RAIN AND POSSIBLY SOME SNOW BETWEEN 11:00 PM AND
MIDNIGHT. LOCATIONS ALONG AND SOUTH OF HIGHWAY FOUR SIXTY CAN
EXPECT MORE IN THE WAY OF FREEZING RAIN...WITH SNOW OR SLEET
LIKELY INTO THE SOUTHERN SHENANDOAH VALLEY EAST TO NORTH OF LYNCHBURG.
ADDITIONAL ICE ACCUMULATIONS OF UP TO TWO TENTHS OF AN INCH MAY
OCCUR ACROSS THE ROANOKE VALLEY...WITH AN INCH OR LESS OF SNOW OR
SLEET FARTHER NORTH. MOTORISTS ARE ADVISED TO BE ALERT FOR SLICK
ROADS ESPECIALLY ON UNTREATED BRIDGES AND OVERPASSES TONIGHT.
Special weather statement, Dec 8, 10:55 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 PM EST THU DEC 8 2005

NCZ001-002-018-VAZ007-009>017-WVZ042>045-090500-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...BLUEFIELD...
HINTON...UNION...LEWISBURG
1055 PM EST THU DEC 8 2005

...WINTRY ACCUMULATIONS EXPECTED THROUGH EARLY MORNING...

FREEZING RAIN...MIXED WITH SLEET WILL HEAD THROUGH THE MOUNTAINS
THROUGH 100 AM. SNOW CAN ALSO BE ANTICIPATED OVER THE GREENBRIER
COUNTY AREA...NORTHEAST INTO BATH COUNTY. THE ICE WILL ACCUMULATE
TO TWO TENTHS OF AN INCH IN THE NEW RIVER VALLEY...WITH LESS
FURTHER SOUTH AND WEST. ACCUMULATIONS OF SLEET AND SNOW WILL
RANGE BE AN INCH OR LESS.

ROADS ARE GOING TO BECOME SLICK...AND TRAVEL IS DISCOURAGED OVERNIGHT.
Special weather statement, Dec 9, 12:24 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 AM EST FRI DEC 9 2005

NCZ001-002-018-VAZ009>020-022>024-032>035-045>047-090700-
ASHE-ALLEGHANY-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX
1224 AM EST FRI DEC 9 2005

A MIX OF SLEET...FREEZING RAIN AND SNOW WILL CONTINUE ACROSS
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA THROUGH THE EARLY
MORNING. TEMPERATURES WILL REMAIN STEADY AT 27 TO 30 DEGREES...
LEADING TO SIGNIFICANT ICING ON EXPOSED SURFACES. SNOW AND SLEET
MAY ACCUMULATE UP TO AN INCH BY 3:00 AM...AND GLAZE FROM THE
FREEZING RAIN WILL BE UP TO ONE QUARTER OF AN INCH THICK.

UNTREATED ROADS AND SIDEWALKS WILL BE SLICK TONIGHT. USE CAUTION
IF YOU MUST TRAVEL.

NCZ003>006-019-020-VAZ043-044-058-059-090700-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...MARTINSVILLE...DANVILLE...SOUTH BOSTON...KEYSVILLE
1224 AM EST FRI DEC 9 2005

A MIX OF SLEET AND FREEZING RAIN WILL CONTINUE TO SPREAD EAST
INTO SOUTHSIDE VIRGINIA AND THE FOOTHILLS OF NORTH CAROLINA
OVERNIGHT. BY 2:00 AM HEAVIER POCKETS OF FREEZING RAIN AND SLEET
WILL REACH CHARLOTTE COURT HOUSE...DANVILLE AND YADKINVILLE.

ROADS ARE GOING TO BECOME SLICK. USE CAUTION IF YOU MUST TRAVEL
TONIGHT.

VAZ007-WVZ042>045-090700-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...HINTON...UNION...
LEWISBURG
1224 AM EST FRI DEC 9 2005

SNOW...MIXED WITH FREEZING RAIN AND SLEET WITH CONTINUE THROUGH
THE EARLY MORNING IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST
VIRGINIA. TEMPERATURES WILL RANGE FROM THE MID 20S IN THE
GREENBRIER VALLEY TO JUST ABOVE FREEZING IN TAZEWELL COUNTY.

SOME RAIN MAY BE MIXED IN WITH THE WINTER PRECIPITATION AS FAR
NORTH AS BLUEFIELD AFTER 2:00 AM. HOWEVER FURTHER NORTH EXPECT UP
TO 2 INCHES OF SNOW AND SLEET WITH A THIN GLAZE OF ICE ON EXPOSED
SURFACES.

UNTREATED ROADS WILL BE SLIPPERY OVERNIGHT. USE CAUTION IF YOU ARE
TRAVELING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Franklin

When
December 9, 1:34 AM EST to 9:00 AM EST
Where
Franklin forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Winter Storm, Appomattox

When
December 9, 2:25 AM EST to 9:00 AM EST
Where
Appomattox forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Winter Storm, Patrick

When
December 9, 2:30 AM EST to 10:00 AM EST
Where
Patrick forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
December 9, 2:30 AM EST to 9:00 AM EST
Where
Carroll forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Winter Storm, Amherst

When
December 9, 2:35 AM EST to 9:00 AM EST
Where
Amherst forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Winter Storm, Bedford

When
December 9, 2:40 AM EST to 9:00 AM EST
Where
Bedford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
December 9, 3:00 AM EST to 9:00 AM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Winter Storm, Campbell

When
December 9, 3:30 AM EST to 11:45 AM EST
Where
Campbell forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Winter Storm, Rockbridge

When
December 9, 3:30 AM EST to 9:00 AM EST
Where
Rockbridge forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Winter Storm, Roanoke

When
December 9, 4:55 AM EST to 8:30 AM EST
Where
Roanoke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Winter Storm, Bath

When
December 9, 5:00 AM EST to 11:00 AM EST
Where
Bath forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Winter Storm, Buckingham

When
December 9, 6:00 AM EST to 12:00 PM EST
Where
Buckingham forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

High Wind, Grayson

When
December 9, 9:00 AM EST
Where
Grayson forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Winter Storm, Grayson

When
December 9, 9:30 AM EST
Where
Grayson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482393, 5482387, 5482394, 5482397, 5482386, 5482391, 5482392, 5482388, 5482395, 5482390, 5482396, 5482389, 5482398, 5482399.